Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 103, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2005, 11:29 AM MST for Cochise County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 11:29 AM MST (18:29 UTC)
- Expired
- Aug 12, 2005, 12:00 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 121829 SVRTWC AZC003-121900- /O.NEW.KTWC.SV.W.0103.050812T1829Z-050812T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1129 AM MST FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA * UNTIL NOON MST * AT 1129 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEREFORD...OR ABOUT 8 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90. LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 121843 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1140 AM MST FRI AUG 12 2005 AZC003-121900- /O.CON.KTWC.SV.W.0103.000000T0000Z-050812T1900Z/ COCHISE AZ- 1140 AM MST FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON MST FOR SOUTHWESTERN COCHISE COUNTY... AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST PART OF THIS STORM WAS LOCATED ALONG HIGHWAY 90 NEAR THE SAN PEDRO WASH. THIS STORM WAS MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90. LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996 $$ WEATHER.GOV/TUCSON RASMUSSEN
000 WWUS55 KTWC 121856 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST FRI AUG 12 2005 AZC003-121905- /O.EXP.KTWC.SV.W.0103.000000T0000Z-050812T1900Z/ COCHISE AZ- 1155 AM MST FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY EXPIRES AT NOON MST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS AND HAS BEEN ALLOWED TO EXPIRE AT NOON MST. LAT...LON 3163 11026 3145 11032 3133 11003 3164 10996 $$ WEATHER.GOV/TUCSON RASMUSSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:47 AM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 12, 9:47 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 947 AM MST FRI AUG 12 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK... BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA THIS MORNING. THE MORNING KTUS SOUNDING WAS A BIT DRIER THAN IT HAS BEEN IN ABOUT 4 OR 5 DAYS WITH A PRECIPITABLE WATER VALUE OF 1.54 INCHES. HOWEVER...THIS VALUE IS STILL QUITE MOIST...BUT RELATIVELY SPEAKING IT IS A BIT DRIER. MODIFYING THE SOUNDING USING T=94TD=61 YIELDS A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2300 J/KG. USING THE MEAN TEMP LIFTING METHOD STILL GIVES A RESPECTABLE 1700 J/KG OF CAPE. SIGNIFICANT MID TO UPPER LEVEL DRY AIR ON THE SOUNDING AS WELL. MAINLY LIGHT WINDS FROM THE SURFACE TO AROUND 350MB SO NOT EXPECTED ANY ORGANIZATION TO THE CELLS THAT DEVELOP. RADARS CURRENTLY DETECTING A DECAYING STORM COMPLEX ALONG THE SONORA/CHIHUAHUA BORDER JUST SOUTH OF THE EXTREME SOUTHEAST CORNER OF ARIZONA. THE UPPER LOW CONTINUES TO SPIN JUST OFF THE WEST COAST OF THE NORTHERN BAJA PENINSULA NORTHWEST OF THE BAJA SPUR. WITH THE POSITION OF THE LOW...MODELS ARE INDICATING UPPER LEVEL DIVERGENCE AND DIFFLUENCE MAINLY TO THE SOUTH AND EAST OF TUCSON AND ALSO ALONG THE MOGOLLON RIM AND NORTHWARD...SOMEWHAT SIMILAR TO YESTERDAY. WE SHOULD SEE A BIT MORE ACTIVITY OVER MY CWA TODAY SINCE THE WARM LAYER THAT WAS PRESENT ON YESTERDAY MORNINGS SOUNDING AT ABOUT 700MB HELPED TO INHIBIT STORM DEVELOPMENT. THIS FEATURE IS NOT THERE THIS MORNING SO EXPECTING STORMS TO FIRE OFF A BIT EASIER THIS AFTERNOON. FOR NOW AM SATISFIED WITH THE CHANCE CATEGORY POPS FOR MOST AREAS... BUT WILL MONITOR RADAR TRENDS AND WILL ADJUST AS NEEDED. && .PREVIOUS DISCUSSION... (225 AM MST FRI AUG 12 2005) MODELS INDICATE NOT MUCH CHANGE IN THE SHORT TERM AS MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. AN UPPER LOW CURRENTLY SPINNING OFF THE CENTRAL BAJA COAST IS ALSO HELPING TO PULL MOISTURE NORTHWARD...WITH THE STEERING FLOW AROUND THE LOW FROM THE SOUTH TO SOUTHEAST. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY EASTWARD THROUGH SATURDAY...BEFORE LIFTING NORTHEAST ACROSS THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA AS AN OPEN WAVE ON SUNDAY. THEREFORE... WEAK DIFFLUENT FLOW WILL REMAIN ACROSS THE FORECAST AREA...WITH SOUTHERN ARIZONA POSITIONED BETWEEN THE UPPER LOW TO THE SOUTHWEST AND HIGH PRESSURE ALOFT TO THE NORTHEAST. GIVEN ABUNDANT MOISTURE IN PLACE (GOES SOUNDER INDICATES BETWEEN 1 AND 2 INCHES PW ACROSS THE CWA) AND DYNAMICS SHIFTING ACROSS THE FORECAST AREA THE NEXT COUPLE OF DAYS...HAVE LEFT POPS IN THE SCATTERED CATEGORY THROUGH THE WEEKEND. EARLY NEXT WEEK THE MODELS SHOW A BAGGY TROUGH DEVELOPING ALONG THE CALIFORNIA AND BAJA COASTS WITH ANOTHER WEAK LOW MOVING SOUTHWARD THROUGH THE TROUGH. AS THIS SYSTEM LIFTS NORTHEAST ACROSS NORTHWEST ARIZONA ON TUESDAY DRYING WILL BEGIN TO TAKE PLACE ACROSS THE WESTERN HALF OF THE STATE...INCLUDING FAR WESTERN PORTIONS OF MY CWA. BY LATE WEDNESDAY INTO THURSDAY...A MUCH STRONGER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST WHICH WILL REINFORCE THE WEST COAST TROUGH. THIS WILL BRING A MORE SUBSTANTIAL DRYING TREND TO MUCH OF SOUTHEAST ARIZONA AS THE MID AND UPPER LEVEL FLOW SWITCHES TO A SOUTHWEST/WEST ONE. DURING THIS TIME FRAME...HAVE TRIMMED BACK PRECIPITATION CHANCES TO ALL BUT THE FAR EASTERN PORTION OF THE FORECAST AREA NEAR THE NEW MEXICO BORDER. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && ZELL/MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1042 AM MST FRI AUG 12 2005 AZZ019-029>035-131400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1042 AM MST FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE BOUNDARY ALOFT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA... WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE... WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS. AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY. THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORMS. A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:14 AM MST | Severe Thunderstorm Warning | TWC | Graham | 24 min |
| Aug 12, 12:44 PM MST | Flash Flood Warning | TWC | Graham | 61 min |
| Aug 12, 4:27 PM MST | Flash Flood Warning | TWC | Cochise | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.